The following article requires a subscription:



(Format: HTML, PDF)

The role of oral contraceptives as a triggering factor for thrombosis in patients with lupus anticoagulant (LA) and/or anticardiolipin antibodies (ACA) has not yet been established. We describe the cases of three women aged 19, 29 and 48 years who developed venous thrombosis after 16 /- 3.4 (mean /- SD) cycles of oral contraceptives. They were all asymptomatic before taking the pill. Two patients subsequently developed venous and/or arterial recurrence of thrombosis. Laboratory studies performed after the diagnosis of thrombosis, showed the presence of LA and elevated levels of ACA (IgG and IgM) in all three patients. None of these patients had autoimmune diseases and therefore appeared to have a primary antiphospholipid antibody syndrome. The three patients belonged to a group of 45 young females who experienced their first thrombotic event while taking the pill. This group had a similar prevalence (8%) for antithrombin deficiency and antiphospholipid antibodies. We surmise that some of the women who developed venous thrombosis while taking the pill might have an undetected primary antiphospholipid syndrome.

(C) Lippincott-Raven Publishers.